Thunderstorm Wind, Finney
- When
- April 15, 11:10 PM CST
- Where
- Finney County, 6.42 mi SSE of Tennis
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.090, -100.860
Thunderstorms developed late in the evening on the 16th and continued overnight as a short wave trough moved out of the rockies. Widespread reports of hail and high wind were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed late in the evening on the 16th and continued overnight as a short wave trough moved out of the rockies. Widespread reports of hail and high wind were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 15, 2:15 PM CST, 8 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT TUE APR 15 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE THE CHANCE FOR PRECIPITATION WEDNESDAY NIGHT INTO THURSDAY. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES A RIDGE OF HIGH PRESSURE TRANSITIONING EAST ACROSS THE CENTRAL PLAINS THIS MORNING. MEANWHILE, A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE IS MOVING EAST ACROSS THE PACIFIC NORTHWEST WITH SIGNIFICANT PRESSURE HEIGHT FALLS STRETCHING FROM NEVADA (-90M AT LAS VEGAS AND -170M AT ELKO) NORTHEAST THROUGH MONTANA (-130M AT GREAT FALLS) AND WELL INTO SOUTH CENTRAL CANADA. A +110KT UPPER LEVEL JET IS CLIMBING NORTHEAST ACROSS PORTIONS OF NORTHERN NEVADA AND ON INTO EASTERN MONTANA. THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL EXIT EAST OUT OF THE REGION TONIGHT AS THE UPPER LEVEL TROUGH OF LOW PRESSURE BEGINS TO MOVE INTO THE ROCKIES. SHORT RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THIS UPPER LEVEL SYSTEM MOVING ON EAST INTO THE WESTERN HIGH PLAINS BY EARLY WEDNESDAY. AT THE SURFACE, THE STRONG LEE SIDE TROUGH OF LOW PRESSURE IN EASTERN COLORADO WILL SLOWLY MOVE INTO WESTERN KANSAS TONIGHT. THIS IN TURN WILL ALLOW THE STRONG SURFACE WINDS ACROSS WESTERN KANSAS TO SUBSIDE SOMEWHAT WEST TO EAST THROUGH TOMORROW MORNING. A COLD FRONT ASSOCIATED WITH THE UPPER LEVEL SYSTEM, WILL PUSH INTO WESTERN KANSAS BY WEDNESDAY AFTERNOON. RAIN SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE ACROSS PORTIONS OF SOUTHWEST KANSAS WEDNESDAY NIGHT INTO THURSDAY AS THE FRONT MOVES THROUGH. HOWEVER, AVAILABLE LOW LEVEL MOISTURE MAY BE A LIMITING FACTOR TOMORROW EVENING AS THE GFS, UKMET, AND NAM POINT TO DEWPOINTS AT H85 JUST UP INTO THE SINGLE DIGITS(C) ALONG THE EASTERN EDGE OF OUR CWA. VERY LITTLE MOISTURE WILL BE AVAILABLE IN OUR EXTREME SOUTHWEST WITH A DEVELOPING SURFACE LOW SETTING UP JUST TO OUR SOUTH. THE FRONTAL BOUNDARY WILL THEN SLOW AS IT MOVES MORE INTO CENTRAL KANSAS THURSDAY MORNING. GFS, NAM, AND ECMWF(HIRES) MODEL SOUNDINGS POINT TO A SLIGHT INCREASE IN LOW AND MID LEVEL MOISTURE...MAINLY AROUND AND EAST OF DDC...OVER THE COURSE OF WEDNESDAY NIGHT. COMBINED WITH BETTER UPPER LEVEL SUPPORT ALONG THE BOUNDARY, EXPECT AN INCREASED CHANCE OF RAIN AND POSSIBLE THUNDERSTORMS ALONG AND BEHIND THE FRONT. THIS WILL PLACE THE BEST OPPORTUNITY FOR PRECIPITATION IN OUR MORE NORTH AND EASTERN COUNTIES DURING THE OVERNIGHT HOURS WEDNESDAY NIGHT INTO THURSDAY MORNING. AS A RESULT, PLAN TO BUMP UP POPS A JUST A BIT DURING THE OVERNIGHT HOURS WHICH WILL KEEP IN LINE WITH NEIGHBORING OFFICES. TEMPERATURES TONIGHT WILL BE FAIRLY MILD WITH TEMPERATURES AT H85 IN THE MID TO UPPER TEENS(C) ACROSS MUCH OF THE CWA. EXPECT A SLIGHT WARM UP DURING THE MORNING HOURS BEFORE THE COLD FRONT PUSHES THROUGH BY EARLY AFTERNOON. EXPECT COLDER TEMPERATURES THURSDAY UNDER THE INFLUENCE OF COLD AIR ADVECTION ACROSS WESTERN KANSAS. TEMPERATURES AT H85 WILL DROP INTO THE SINGLE DIGITS(C) ACROSS MUCH OF THE FORECAST AREA THROUGH THE END OF THE PERIOD. PLAN TO DROP TEMPERATURES THURSDAY A DEGREE OR TWO WITH SLIGHT ADJUSTMENTS ELSEWHERE. DAYS 3-7... MODELS CONTINUE TO AGREE ON OVERALL UPPER AIR PATTERN ACROSS THE PLAINS LATE WEEK INTO EARLY NEXT WEEK. THURSDAY NIGHT, UPPER TROUGH WILL MOVE ACROSS WESTERN KANSAS WITH CLOSED LOW DEVELOPING BY EARLY FRIDAY MORNING EAST. MOISTURE (OR LACK THEREOF) ACROSS WESTERN KANSAS WILL BE OF CONCERN DURING THE OVERNIGHT HOURS. BEST LIFT ASSOCIATED WITH SYSTEM WILL HAVE EXITED FA BY THE LATE AFTERNOON HOURS ACROSS THE WESTERN FA. WILL REMOVE SHOWER MENTION DURING THIS TIME ACROSS THE WEST. WILL QUICKLY END SHOWER CHANCES EAST DURING THE OVERNIGHT HOURS AS WELL. AS SURFACE HIGH PRESSURE ENTRENCHES ITSELF ACROSS WESTERN KANSAS, PLENTY OF DRYING WILL OCCUR. CLOUDS WILL DIMINISH BY EARLY MORNING. FRIDAY THROUGH SATURDAY...DEEPENING TROUGH OF LOW PRESSURE WILL ALLOW FOR INCREASING SOUTHERLY WINDS TO RETURN TO WESTERN KANSAS. ALOFT, SOUTHWEST FLOW WILL DOMINATE AS AN UPPER LEVEL RIDGE MOVES ACROSS THE PLAINS. H85 TEMPERATURES FRIDAY RETURN TO THE LOWER TEENS EAST TO THE MID TEENS WEST AS RELATIVELY LIGHT WINDS MAKE FOR A PLEASANT DAY. SOUTHERLY WINDS INCREASE SATURDAY AS THE LEE TROUGH CONTINUES TO STRENGTHEN. H85 READINGS ACROSS THE WEST CLIMB INTO THE LOWER TO MID 20S. FURTHER EAST, MID TEENS ARE FOUND. GIVEN INCREASED SOUTHERLY WINDS AND LOW RELATIVE HUMIDITY VALUES ANTICIPATED SATURDAY ACROSS THE WESTERN FA, EXTREME FIRE DANGER WILL BE AN ISSUE AGAIN. FIRE WEATHER WATCH COULD BE NEEDED FOR THIS PERIOD. SUNDAY THROUGH TUESDAY...DEEPENING UPPER LEVEL LOW/TROUGH WILL CONTINUE TO MOVE INTO THE NORTHWESTERN CONUS SUNDAY. MODELS AGREE WITH DEVELOPING A STRONG UPPER TROUGH/LOW ACROSS THE PACIFIC NORTHWEST BUT DISAGREE ON STRENGTH, POSITION AND TIMING OF EASTWARD PROGRESSION. GFS MAINTAINS ITS CLOSED LOW SOLUTION OF THE PAST FEW RUNS WHILE THE ECMWF IS QUICKER WITH MOVING THE SYSTEM EAST. CANADIAN ENSEMBLE MEMBERS ARE FAIRLY SPREAD OUT BETWEEN THE SOLUTIONS. FOR NOW, WILL LEAVE FORECAST DRY. AS THIS UPPER LEVEL LOW PUSHES SLOWLY EAST, UPPER RIDGE OVER THE PLAINS WILL MOVE EAST AS WELL. A SERIES OF S/WVS WILL MOVE OUT AHEAD OF THIS LOW AND ACROSS WESTERN KANSAS. AT THE SURFACE, DEEPENING LOW PRESSURE WILL PUSH EAST. FRONT IS EXPECTED TO MOVE ACROSS WESTERN KANSAS EARLY NEXT WEEK. AT THIS TIME, MOISTURE REMAINS IN QUESTION THIS FAR WEST. WILL HAVE TO MONITOR THE DEVELOPMENT OF THIS SYSTEM AS MAJOR FORECAST CHANGES COULD BE NECESSARY TO START THE WORKWEEK. && .AVIATION... VFR CONDITIONS WILL PREVAIL DURING THE FORECAST PERIOD. VERY WINDY CONDITIONS WILL REMAIN ACROSS THE SITES DURING MUCH OF THE AFTERNOON AND OVERNIGHT HOURS. FRONTAL PASSAGE OVERNIGHT TONIGHT WILL ALLOW FOR SOUTHERLY WINDS TO BECOME NORTHERLY BY THE END OF THE PERIOD. ONLY CIRRUS CLOUDS ARE EXPECTED WITH FRONTAL PASSAGE WEDNESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 67 42 53 / 0 30 50 50 GCK 47 67 39 50 / 0 20 50 50 EHA 47 70 38 50 / 0 20 40 50 LBL 49 71 39 52 / 0 20 40 50 HYS 47 67 41 53 / 0 30 60 50 P28 53 73 47 55 / 0 20 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ030-031-045- 046-064>066-078>081-088>090. RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ043-044-061>063-074>077-084>087. && FN32/30/30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 405 AM CDT TUE APR 15 2008 KSZ030-031-043>046-061>066-074>081-084>090-161000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 405 AM CDT TUE APR 15 2008 /305 AM MDT TUE APR 15 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A VERY WINDY DAY IS IN STORE AS SOUTH WINDS WILL HOWL AT 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH. WEST OF A LINE FROM DIGHTON TO MEADE...DRY CONDITIONS WITH RELATIVE HUMIDITIES AT LESS THAN 15 PERCENT WILL RESULT IN A CRITICAL FIRE DAY AND A RED FLAG WARNING IS POSTED FROM 10 AM TO 8 PM CDT. OUTDOOR BURNING SHOULD BE AVOIDED AT ALL COSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD FRONT WILL BLAST THROUGH WEDNESDAY NIGHT...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO MOST OF SOUTHWESTERN AND SOUTH CENTRAL KANSAS WEDNESDAY NIGHT AND THURSDAY. AT THIS TIME... IT DOES NOT LOOK AS IF SEVERE STORMS ARE LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
The Dodge City radar (KDDC), 86 km away, was scanning. The volume nearest the first event began at 05:08 UTC.
19 hail, 12 thunderstorm wind. Local standard time, as filed.
The hail lasted for 20 minutes.
The hail covered the ground.
Strong winds blew over a semi-tractor truck on Highway 83. The driver had minor injuries and was released at the scene.
At the time of the event, the observer also reported visibility down to zero in blowing dirt.
Two power poles were blown down.
The corner portion of a roof was blown off an old barn. A horse trailer was also flipped over.
Partial damage was done to a patio roof by the high wind.
A tank battery was damaged and a shed top was blown off.
A grain bin was displaced about 1/4 of a mile.
Four inch diameter tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97407, 97360, 97361, 97362, 97363, 97364, 97365, 97366, 97367, 97408, 97368, 97371, 97372, 97410, 97373, 97392, 97377, 97379, 97393, 97381, 97394, 97396, 97412, 97383, 97386, 97398, 97400, 97413, 97404, 97388, 97389.